Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I am allergic to protese inhibitors
Feb 13, 2004

I get a very bad rash. I have tried 4 different one's. Can one be desensitized to PI's? My ID doctor is not sure. Have you seen this problem in you'r practice? If so what have you done. I have been on multiple HIV meds for about 10 years and doing well. But resistance is a problem. Any information would be greatly appreciated

Response from Dr. Sherer

THis is an excellent question without an answer.

To my knowledge, there are no desensitization studies involving PIs, or any antiretroviral drugs. While there is a well-defined procedure for penicillin and TMP-SMX, there are none for HIV medications.

Furthermore, there are reasons to be cautious in considering the possibility. The principle of desensitization is gradual exposure to very small amounts of the drug, followed by slowly increasing amounts over a short period of time.

There is ample evidence that single exposures to full doses of ART agents can lead to resistance, as in the case of nevirapine and prevention of maternal to child transmission. It is unfortunately likely that smaller amounts of ART drugs, even in a short period of exposure, might give enough pressure on the virus to generate mutations, and thus defeat the purpose.

I think you are best exploring the options available to you with the other classes of drugs. Moreover, even with rashes to 4 PIs in the past, I would not abandon trials with other PIs, or even a repeat trial with one you have tried. There may be other reasons for the rash, e.g. other concomitant medications.


Previous
Resistant With Good TCell Count
Next
RESISTANCE

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement